Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

17 year old diagnosed of vasovagal syncope. Is this a nerve problem ?

User rating for this question
Answered by
Practicing since : 2001
Answered : 11705 Questions
My grandson has episodes of passing out. He is 17. They have done a stress test, heart XXXXXXX and everything is normal. He had an episodes Sunday of where he went to his knees , but didn;t go completely out. He had another occurance today at the Dr office. The diagnosed him with something call XXXXXXX ________ syncopy (sp). I don't know what the second word is, but it has to do with blood going to his legs and not returning as it should to other areas of the body. Is this a nerve problem and will he out grow this?
Posted Thu, 24 May 2012 in Blood Disorders
Answered by Dr. Rakhi Tayal 2 hours later
Thanks for posting your query.
I understand your concern. From your description, it seems that your grandson is having Vasovagal syncope.
Vasovagal syncope occurs when your body overreacts to triggers, such as the sight of blood or extreme emotional distress. The trigger results in vasovagal syncope — a brief loss of consciousness caused by a sudden drop in your heart rate and blood pressure, which reduces blood flow to your brain.
It is usually a benign condition and no treatment is required in most of the cases. Gradually the fainting attacks decrease as the person becomes habituated to the triggers.
There are specific techniques to decrease the pooling of blood in the legs. These may include foot exercises, wearing elastic stockings or tensing the leg muscles when standing and increasing salt in the diet if you don't have high blood pressure. Avoid prolonged standing — especially in hot, crowded places — and drink plenty of fluids.

Hope this answers your query. I will be glad to answer the follow up queries that you have.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Rakhi Tayal.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Hematologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor